Alert archive / Alabama / Red Flag Warnings in 2009
Red Flag Warning 1, NWS Birmingham, AL
NWS Birmingham, AL issued this red flag warning at Jan 14, 2009, 5:24 AM CST for 11 counties in Alabama. It took effect at Jan 14, 2009, 11:00 AM CST. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jan 14, 2009, 5:24 AM CST (11:24 UTC)
- In effect from
- Jan 14, 2009, 11:00 AM CST
- Expired
- Jan 14, 2009, 4:00 PM CST
- In force
- 5 hr
- Issued by
- NWS Birmingham, AL
Counties Barbour County, AL, Bullock County, AL, Chambers County, AL, Coosa County, AL, Elmore County, AL, Lee County, AL, Macon County, AL, Montgomery County, AL, Pike County, AL, Russell County, AL, Tallapoosa County, AL
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 11.4 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1123 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 1 m²/s²
- 0-3 km storm-relative helicity
- 84 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS84 KBMX 141124 RFWBMX RED FLAG WARNING NATIONAL WEATHER SERVICE BIRMINGHAM AL 524 AM CST WED JAN 14 2009 ...RED FLAG WARNING IN EFFECT FOR SOUTHEAST COUNTIES THIS AFTERNOON AND A RED FLAG WATCH IN EFFECT FOR ALL OF CENTRAL ALABAMA THURSDAY AFTERNOON... ...A STRONG HIGH PRESSURE SYSTEM...WITH A DRY AIRMASS...WILL BRING WITH IT THE COLDEST WEATHER THAT WE HAVE EXPERIENCED SO FAR THIS WINTER SEASON. AS A RESULT...RELATIVE HUMIDITIES WILL BE LESS THAN 25 PERCENT THIS AFTERNOON IN SOUTHEAST COUNTIES OF CENTRAL ALABAMA FOR MORE THAN FOUR CONSECUTIVE HOURS. ALL LOCATIONS ACROSS CENTRAL ALABAMA HAVE THE POTENTIAL OF EXPERIENCING FOUR OR MORE CONSECUTIVE HOURS OF RELATIVE HUMIDITY VALUES THURSDAY AFTERNOON. ALZ036>038-043>050-141930- /O.NEW.KBMX.FW.W.0001.090114T1700Z-090114T2200Z/ /O.NEW.KBMX.FW.A.0001.090115T1800Z-090116T0000Z/ COOSA-TALLAPOOSA-CHAMBERS-ELMORE-MONTGOMERY-MACON-BULLOCK-LEE- RUSSELL-PIKE-BARBOUR- 524 AM CST WED JAN 14 2009 ...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 4 PM CST THIS AFTERNOON... ...FIRE WEATHER WATCH IN EFFECT THURSDAY AFTERNOON... THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT FROM 11 AM THIS MORNING TO 4 PM CST THIS AFTERNOON. A FIRE WEATHER WATCH HAS ALSO BEEN ISSUED. THIS FIRE WEATHER WATCH IS IN EFFECT THURSDAY AFTERNOON. A VERY DRY AIRMASS ACROSS CENTRAL ALABAMA TODAY WILL CREATE AN INCREASED POTENTIAL FOR ANY FIRES TO BECOME UNCONTROLLABLE. RELATIVE HUMIDITY VALUES WILL BE BELOW 25 PERCENT FOR AT LEAST 5 HOURS THIS AFTERNOON. OUTDOOR BURNING IS HIGHLY DISCOURAGED. A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. FOR ADDITIONAL INFORMATION ON THE FIRE CONDITIONS...PLEASE CONTACT THE ALABAMA FORESTRY COMMISSION AT WWW.FORESTRY.ALABAMA.GOV. A FIRE WEATHER WATCH MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE FORECAST TO OCCUR. LISTEN FOR LATER FORECASTS AND POSSIBLE RED FLAG WARNINGS. $$ ALZ011>015-017>035-039>042-141930- /O.NEW.KBMX.FW.A.0001.090115T1800Z-090116T0000Z/ MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN- CHEROKEE-CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR- TALLADEGA-CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON- MARENGO-DALLAS-AUTAUGA-LOWNDES- 524 AM CST WED JAN 14 2009 ...FIRE WEATHER WATCH IN EFFECT THURSDAY AFTERNOON... THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A FIRE WEATHER WATCH...WHICH IS IN EFFECT THURSDAY AFTERNOON. A VERY DRY AIRMASS ACROSS CENTRAL ALABAMA ON THURSDAY WILL CREATE AN INCREASED POTENTIAL FOR ANY FIRES TO BECOME UNCONTROLLABLE. RELATIVE HUMIDITY VALUES WILL BE BELOW 25 PERCENT FOR THE THURSDAY AFTERNOON HOURS. OUTDOOR BURNING IS HIGHLY DISCOURAGED. A FIRE WEATHER WATCH MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE FORECAST TO OCCUR. LISTEN FOR LATER FORECASTS AND POSSIBLE RED FLAG WARNINGS. $$ 02/JBW
1 follow-up statement
000 WWUS84 KBMX 141739 RFWBMX RED FLAG WARNING NATIONAL WEATHER SERVICE BIRMINGHAM AL 1139 AM CST WED JAN 14 2009 ...RED FLAG WARNING IN EFFECT FOR SOUTHEAST COUNTIES THIS AFTERNOON AND A RED FLAG WATCH IN EFFECT FOR ALL OF CENTRAL ALABAMA THURSDAY AFTERNOON... ...A STRONG HIGH PRESSURE SYSTEM...WITH A DRY AIRMASS...WILL BRING WITH IT THE COLDEST WEATHER THAT WE HAVE EXPERIENCED SO FAR THIS WINTER SEASON. AS A RESULT...RELATIVE HUMIDITIES WILL BE LESS THAN 25 PERCENT THIS AFTERNOON IN SOUTHEAST COUNTIES OF CENTRAL ALABAMA FOR MORE THAN FOUR CONSECUTIVE HOURS. ALL LOCATIONS ACROSS CENTRAL ALABAMA HAVE THE POTENTIAL OF EXPERIENCING FOUR OR MORE CONSECUTIVE HOURS OF RELATIVE HUMIDITY VALUES THURSDAY AFTERNOON. ALZ036>038-043>050-142200- /O.CON.KBMX.FW.W.0001.000000T0000Z-090114T2200Z/ /O.CON.KBMX.FW.A.0001.090115T1800Z-090116T0000Z/ COOSA-TALLAPOOSA-CHAMBERS-ELMORE-MONTGOMERY-MACON-BULLOCK-LEE- RUSSELL-PIKE-BARBOUR- 1139 AM CST WED JAN 14 2009 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 4 PM CST THIS AFTERNOON... ...FIRE WEATHER WATCH REMAINS IN EFFECT THURSDAY AFTERNOON... A RED FLAG WARNING REMAINS IN EFFECT UNTIL 4 PM CST THIS AFTERNOON. A FIRE WEATHER WATCH REMAINS IN EFFECT THURSDAY AFTERNOON. A VERY DRY AIRMASS ACROSS CENTRAL ALABAMA TODAY WILL CREATE AN INCREASED POTENTIAL FOR ANY FIRES TO BECOME UNCONTROLLABLE. RELATIVE HUMIDITY VALUES WILL BE BELOW 25 PERCENT FOR AT LEAST 4 HOURS THIS AFTERNOON. OUTDOOR BURNING IS HIGHLY DISCOURAGED. A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. FOR ADDITIONAL INFORMATION ON THE FIRE CONDITIONS...PLEASE CONTACT THE ALABAMA FORESTRY COMMISSION AT WWW.FORESTRY.ALABAMA.GOV. A FIRE WEATHER WATCH MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE FORECAST TO OCCUR. LISTEN FOR LATER FORECASTS AND POSSIBLE RED FLAG WARNINGS. $$ ALZ011>015-017>035-039>042-142200- /O.CON.KBMX.FW.A.0001.090115T1800Z-090116T0000Z/ MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN- CHEROKEE-CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR- TALLADEGA-CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON- MARENGO-DALLAS-AUTAUGA-LOWNDES- 1139 AM CST WED JAN 14 2009 ...FIRE WEATHER WATCH REMAINS IN EFFECT THURSDAY AFTERNOON... A FIRE WEATHER WATCH REMAINS IN EFFECT THURSDAY AFTERNOON. A VERY DRY AIRMASS ACROSS CENTRAL ALABAMA ON THURSDAY WILL CREATE AN INCREASED POTENTIAL FOR ANY FIRES TO BECOME UNCONTROLLABLE. RELATIVE HUMIDITY VALUES WILL BE BELOW 25 PERCENT FOR THE THURSDAY AFTERNOON HOURS. OUTDOOR BURNING IS HIGHLY DISCOURAGED. A FIRE WEATHER WATCH MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE FORECAST TO OCCUR. LISTEN FOR LATER FORECASTS AND POSSIBLE RED FLAG WARNINGS. $$ KSL
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this red flag warning went out at Jan 14, 4:44 AM CST, 40 minutes earlier.
Area forecast discussion, Jan 14, 4:44 AM CST, 40 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 444 AM CST WED JAN 14 2009 .DISCUSSION... DISCUSSION CENTERS AROUND TEMPERATURE FORECAST THROUGH PERIOD. HIGH TEMPERATURES TODAY WILL BE NEAR SEASONABLE NORMS BEFORE MOTHER NATURE BRINGS THE COLDEST WEATHER OUTBREAK THIS WINTER SEASON. GUIDANCE IS BEGINNING TO STABILIZE A BIT MORE ON THE SHALLOW...COLD AIRMASS DUE ON THURSDAY NIGHT. HAVE STUCK TO THE COLD SIDE OF THE ENSEMBLE MEMBERS SINCE THE BEGINNING...AND LOOKS AS IF THOSE NUMBERS WILL GIVE A MORE ACCURATE REFLECTION OF JUST HOW COLD WE WILL GET. WILL ISSUE A HARD FREEZE WATCH FOR FRIDAY MORNING THROUGH 14Z. STILL EXPECT THAT WILL BECOME A HARD FREEZE WARNING AS THE TIME FRAME APPROACHES. EXPECT SINGLE DIGITS IN THE OUTLYING AREAS AND 10 TO 15 IN THE METROS. SATURDAY HAS CHANGED A BIT FROM RUN TO RUN...WARMING SLIGHTLY...BUT STILL LOOKING TO MEET HARD FREEZE CRITERIA AS WELL. THE LONG TERM IS BECOMING A BIT CLEARER...BUT STILL WATCHING SOME OF THE ENSEMBLE MEMBERS...BOTH EURO AND GFS DRAW MOISTURE FROM THE GULF MAKING THE FORECAST CHALLENGING TO SAY THE LEAST. MOST OF THE CHALLENGE IS NOT ONLY WITH YES/NO PRECIP...BUT YES/NO ON PRECIP TYPE. MOST OF THE OPERATIONAL RUNS ARE FINALLY COMING TOGETHER AT THE PROSPECT OF PRECIP...AND WILL INTRODUCE A CHANCE OF A RAIN/SNOW MIXTURE ON SUNDAY MORNING...SWITCHING TO ALL RAIN SHORTLY AFTER SUNRISE. THROUGH TUESDAY...STILL EXPECTING MOSTLY CLEAR SKIES. 02/JBW && .AVIATION...06Z AVIATION DISCUSSION. VFR CONDITIONS NEXT 24 HOURS AT ALL SITES. LIGHT NW WINDS OVERNIGHT WILL PICK UP A BIT AGAIN TOMORROW TO ABOUT 10 KTS. JD/81 && .FIRE WEATHER... WILL ISSUE A RED FLAG WARNING FOR THIS AFTERNOON FOR OUR SOUTHEAST COUNTIES BECAUSE THESE COUNTIES WILL EXPERIENCE 4 HOURS OF CONSECUTIVE RH<25%. WILL ALSO ISSUE A FIRE WEATHER WATCH FOR THURSDAY AFTERNOON EXPECTING SIMILAR CONDITIONS TO THOSE LISTED ABOVE. 02/JBW && .PRELIMINARY POINT TEMPS/POPS... GADSDEN 50 21 37 10 32 / 0 0 0 0 0 ANNISTON 50 25 39 15 35 / 0 0 0 0 0 BIRMINGHAM 50 24 38 12 35 / 0 0 0 0 0 TUSCALOOSA 53 24 40 17 38 / 0 0 0 0 0 CALERA 50 25 40 15 37 / 0 0 0 0 0 AUBURN 49 22 44 13 40 / 0 0 0 0 0 MONTGOMERY 53 27 45 15 41 / 0 0 0 0 0 TROY 53 24 47 13 42 / 0 0 0 0 0 && .BMX WATCHES/WARNINGS/ADVISORIES... RED FLAG WARNING THIS AFTERNOON...FIRE WEATHER WATCH THURSDAY AFTERNOON...AND HARD FREEZE WATCH THURSDAY NIGHT. && 75/02/75
Hazardous weather outlook, Jan 13, 8:32 PM CST, 8 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 832 PM CST TUE JAN 13 2009 ALZ011>015-017>050-150232- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 832 PM CST TUE JAN 13 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...THIS AFTERNOON AND TONIGHT. RIVER FLOODING WILL CONTINUE ACROSS BOTH THE LOWER TOMBIGBEE AND LOWER BLACK WARRIOR RIVERS DUE TO RECENT HEAVY RAINS. SEE THE LOCAL HYDROLOGIC STATEMENTS FOR FURTHER DETAILED INFORMATION. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. RIVER FLOODING WILL CONTINUE THROUGH LATE WEEK ON THE LOWER TOMBIGBEE AND LOWER BLACK WARRIOR RIVERS. ANOTHER COLD FRONT WILL ARRIVE ON THURSDAY WITH A FRESH SUPPLY OF ARCTIC AIR. WINDY CONDITIONS WILL BE POSSIBLE THURSDAY WITH NORTH WINDS AROUND 20 MPH WITH HIGHER GUSTS. AS THE COLD AIR SETTLES IN THURSDAY NIGHT...WIND CHILLS WILL DROP INTO THE SINGLE DIGITS ABOVE ZERO. LOW TEMPERATURES ON FRIDAY MORNING WILL DROP INTO THE 10 TO 15 DEGREE RANGE IN MANY LOCATIONS. THE COLD AIR WILL REMAIN FIRMLY ENTRENCHED OVER CENTRAL ALABAMA INTO SATURDAY...WITH LOWS ONCE AGAIN DROPPING INTO THE TEENS. IN ADDITION TO THE COLD AIR...VERY DRY CONDITIONS WILL BE IN PLACE ACROSS ALL OF CENTRAL ALABAMA ON THURSDAY...FRIDAY AND SATURDAY. RED FLAG CONDITIONS ARE A GOOD POSSIBILITY DUE TO LONG PERIODS OF RELATIVE HUMIDITY BELOW 30 PERCENT. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT EXPECTED AT THIS TIME. JD/81
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 14, 5:24 AM CST | Fire Weather Watch | BMX | Autauga, Barbour, Bibb, Blount, Bullock, Calhoun and 33 more | 33 hr |
| Jan 14, 5:41 AM CST | Hard Freeze Watch | BMX | Autauga, Barbour, Bibb, Blount, Bullock, Calhoun and 33 more | 25 hr |
Nearby
Red Flag Warnings in Alabama, 2009Every red flag warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.